Hearing Loss Community
Tinnitus- antibiotic related?
About This Community:

This patient support community is for discussions relating to hearing loss, alerting devices, assistive listening devices, audiologically deaf, captioning, cochlear implants, culturally deaf, hearing aids, hearing dogs, home safety, Meniere’s disease, oral communication, safety, sign language, speech recognition, TDD, telephones, tinnitus, travel, and visual communication.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Tinnitus- antibiotic related?

Hey,
I have a whooshing sound in only my right ear when i burp, gulp, or tilt my head rightwards. just to give you detailed info on the whooshing sound, it is just like swimmers ear sound except that its not due to swimming or its not water related...so, is this tinnitus or some other temporary ear sound? also, is this caused by antibiotics? i m right now taking penicillin-like antibiotic for 10 days... on my 7th day today....what should i do? what do u think?
Related Discussions
6 Comments Post a Comment
Blank
Avatar_n_tn
Sounds like fluid within the middle ear cavity, I would guess that the antibiotic would actually clear this up.

That said, you are correct in the assumptiong that antibiotics have the potential to "mess with" your hearings. If you can, I would encourage you to visit with an ENT regarding your symptoms.
Blank
152264_tn?1280358257
As far as I know (and I'm not a doctor or medical professional), the only antibiotics that cause hearing problems are ones ending in -mycin or -micin, and then I think only if they're given intravenously (such as gentamicin).

Nancy T.
Blank
Avatar_n_tn
Nope

Azithromycin for example AKA zithromax, is oral and ototoxic.

But yes, the mycin drugs are known to be ototoxic, and streptomycin, injection only, is ototoxic, so your train of thought does have some accuracy.
Blank
152264_tn?1280358257
I think the American Tinnitus Association will have a list of medications that can cause ear problems.

Some oral medications (even aspirin) can indeed cause or exacerbate ringing in the ears. The *heavy-duty* damage to hearing and balance, however, I think are only caused by IV antibiotics. Again, I don't know this stuff in detail.

Nancy T.
Blank
Avatar_n_tn


Rush Limbaugh could probably tell you the effects of vicodin, but I don't think he would dare admitt to it.


A good quick read on ototoxic meds/antibiotics

http://www.emedicine.com/Ent/topic699.htm
Blank
Avatar_m_tn
Mycins are particularly ototoxic and most antibiotics are ototoxic to a degree, no matter how they are administered.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Hearing Loss Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Ear, Nose, Throat Answerers
612551_tn?1247839157
Blank
Jerry_NJ
NJ
9172364_tn?1405509763
Blank
SophiaJohn
Australia
1740498_tn?1328966185
Blank
beachcomber13
MD
Avatar_m_tn
Blank
gracemily